|CD4 and VL numbers
Aug 21, 2005
I'm 40 and live in the US. In June 2005, I tested positive. In mid June my CD4 was 888 and VL was 100,000. In late July my CD4 was 798 and VL was 121,000. My DR is pushing for me to start using meds, but I'm concerned it is too soon. The DR suggested Truvada plus Sustiva. My DR indicated that since my VL has increased and my CD4 has decreased I should start meds soon. Is it likely that my VL would drop without meds? If not, is Truvada plue Sustiva the correct approach?
| Response from Dr. Young
Thanks for your post.
Though there is some controversy about this, with a normal CD4 cell count and under the assumption that you're not having any symptoms, if you were my patient, I'd wait to start treatment and continue to monitor your labs quarterly.
An increase in viral load from 100k to 120k is well within the expected variability in viral loads. Furthermore, a change in CD4 count from 888 to 798 is not clinically significant in my book. Therefore, these lab results do not necessarily indicate a change in your HIV natural history or disease trajectory.
Moreover, given rates of transmitted drug resistance (especially NNRTI resistance) in the US and data that suggests that NNRTI resistance can persist for years after initial infection, I'd push to have drug resistance testing (genotype or phenotype) prior to starting on any NNRTI-based regimen. If you're one of the unlucky persons to have "inherited" NNRTI resistance, starting on Truvada/efavirenz (Sustiva) will only trigger resistance to the drugs in Truvada.
Ultimately, should you and your doctor (together) elect to start treatment, the proposed regimen is a very reasonable one-- likely to be well tolerated and very potent in the long-term.
I hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.